-7.1 C
Washington
Friday, December 9, 2022

Concerns are growing about the safety of Aduhelm after the death of a patient who received the drug

Increasing concerns about the potential dangers of the controversial new Alzheimer’s medicine Aduhelm have risen in recent weeks after the death of a lady in her seventies who died as a result of brain enlargement caused by getting infusions of the drug while participating in a research study.

It was reported to the Food and Drug Administration’s adverse event reporting system this summer that the lady, who resided in Canada, had died in late September and that her death had been reported to them by a doctor. Both the Food and Medicine Administration and Biogen, which manufactures the drug, which is also known by its scientific name, aducanumab, are looking into it.

“At this moment, the cause of death is unclear,” according to a statement from Biogen. As far as we can tell, the 75-year-old clinical trial participant was brought to the hospital after experiencing a seizure and was later diagnosed with brain edoema.

Recently, Brian Abrahams, a biotech analyst at RBC Capital Markets with a medical degree, informed clients that he had obtained the woman’s case report through a public records request and had concluded that the woman’s death was most likely caused by brain swelling and that aducanumab was most likely to be the cause of the swelling.

Dr. Abrahams, whose views of the case have previously been covered by Endpoints News, Fierce Pharma, and other outlets, said in a note earlier this month that the report indicated that the patient “did not appear to have any other relevant conditions listed.”

Between July and September, three further occurrences of ARIA were reported to the Food and Drug Administration’s adverse event database, each of which necessitated hospitalisation. Biogen said that it was also looking into such incidents.

The Food and Drug Administration (FDA) label does not exclude any of these conditions. “Now, if those common comorbidities are not eliminated, and it’s kind of a free-for-all,” Dr. Gandy expressed concern, “I’m concerned that things may seem worse in the real world than they did under these extremely controlled circumstances.”

The majority of the information available regarding Aduhelm originates from two almost similar Phase 3 clinical studies that Biogen completed prior to submitting an application for FDA approval of the medication. An independent monitoring committee decided that the medicine did not seem to be benefiting patients in both studies, which were terminated in 2019. A further review by Biogen discovered that individuals in one experiment who received the highest dosage of the treatment showed a very minor slowdown of cognitive deterioration, but those in the other trial received no benefit at all from the medication.

According to the research, the majority of the afflicted individuals (362) suffered edoema, with 94 of those patients reporting symptoms. The study also found that the majority of instances of brain swelling disappeared after 16 weeks. Specifically, according to a statement from Biogen, most patients experienced edoema early in the treatment period, either when they were being ramped up to the high dosage or soon after they had achieved that level.

Patients who received the dosage that was subsequently authorised had symptoms such as headaches, disorientation, dizziness, nausea, and vomiting, according to the research, which relied on the same safety data that Biogen gave to the Food and Drug Administration during the drug review process. Fatigue, visual impairment, blurred vision, and gait disruption were among the symptoms that were less common.

According to the research, there were no fatalities as a consequence of brain enlargement or bleeding in any of the two studies. In a previous safety trial, one of the participants passed away. Biogen said the 75-year-old lady who died in September was taking part in an extension study of the medicine at the time of her death.

More individuals with brain swelling or bleeding were found to be carriers of the APOE4 gene variant, which enhances a person’s chance of acquiring Alzheimer’s disease as well as other dementias. While individuals with the APOE4 mutation looked to have a better chance of seeing a halting of their decline in the trials, the data shows that they also had a greater risk of experiencing side effects from the medicine.

Jonathan James
I serve as a Senior Executive Journalist of The National Era
Latest news
Related news

LEAVE A REPLY

Please enter your comment!
Please enter your name here